Colorado, 2013

Hail and Damaging Wind in Colorado, May 27, 2013

May 27, 2013 · NWS BOU · 6 events in 1 county or zone

A severe thunderstorm produced large hail, from quarter to walnut size, and wind gusts to 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm produced large hail, from quarter to walnut size, and wind gusts to 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 27, 1:47 PM MST, 58 minutes earlier.

Area forecast discussion, May 27, 1:47 PM MST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
247 PM MDT MON MAY 27 2013

.SHORT TERM...UNSTABLE AIRMASS OVER THE NORTHEAST PLAINS WILL KEEP
THE THREAT OF SEVERE STORMS IN THE FORECAST THROUGH EARLY EVENING.
CAPES ARE 2000-3000 J/KG ALONG WITH 0-6KM SHEAR NEAR 30 KTS AND
LIMITED LOW LEVEL SHEAR MEANS LARGE HAIL AND DAMAGING WINDS MAIN
THREATS. FARTHER WEST...ROUGHLY WEST OF A LINE FROM KIMBALL
NEBRASKA TO FORT MORGAN AND DEER TRAIL VERY DRY LOW LEVELS WILL
ONLY SUPPORT ISOLATED HIGH BASED SHOWERS OR STORMS WITH GUSTY
WINDS.

LATER THIS EVENING AS CONVECTION SHIFTS EASTWARD AND ORGANIZES
INTO ANOTHER MCS IN THE CENTRAL PLAINS...WE SHOULD SEE ANOTHER LOW
LEVEL SURGE OF MOISTURE ACROSS THE NORTHEAST PLAINS OF COLORADO.
WILL AGAIN MENTION SOME PATCHY FOG EAST OF GREELEY.

FOR TUESDAY...THE LOW LEVEL MOISTURE WILL LIKELY SCOUR FROM SOUTH
TO NORTH OVER THE FORECAST AREA. THE FAR NORTHERN SECTIONS WILL
HAVE THE HIGHEST CHANCE OF KEEPING THE LOW LEVEL MOISTURE IN PLACE
WHICH WILL GIVE WAY TO A THREAT OF SEVERE STORMS ONCE AGAIN. 0-6KM
SHEAR WILL INCREASE TO 40-50 KTS AS SOUTHWEST FLOW ALOFT
STRENGTHENS IN ADVANCE OF DIGGING TROUGH. ELSEWHERE...CANT RULE
OUT ISOLATED HIGH BASED STORMS WITH GUSTY WINDS AGAIN AS THERE
SHOULD BE JUST ENOUGH MID/UPPER LEVEL MOISTURE IN ADVANCE OF
UPPER TROUGH.

.LONG TERM...TUESDAY NIGHT...THE UPPER TROUGH WILL BE OVER THE
GREAT BASIN AND 00Z WITH A GENERALLY DRY SOUTHWESTERLY FLOW OVER
THE CWFA. THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS MAINLY
OVER THE MOUNTAINS AND FAR NORTHEAST PLAINS IN THE EVENING. THE
UPPER TROUGH IS PROGGED TO ROTATE NORTH AND EAST ACROSS COLORADO
WITH THE AXIS MOVING ACROSS THE CWFA AFTER 18Z. INTERACTIVE
SOUNDINGS SHOW THE MOISTURE AOA 700 MB WITH DRIER AIR IN THE LOWER
LEVELS. IT WOULD SEEM PRUDENT TO ADD A SLIGHT CHANCE OF
THUNDERSTORMS IN THE AFTN AS THE TROUGH AXIS MAKES ITS WAY ACROSS
THE CWFA. THE THUNDERSTORMS WILL BE HIGH BASED PRODUCING MAINLY
GUSTY WINDS AND LIGHT RAIN SHOWERS OVER THE URBAN CORRIDOR.  BEST
CHC OF SHOWERS AND THUNDERSTORMS WILL BE IN THE MOUNTAINS WEST OF
THE DIVIDE...WITH DEEPER MOISTURE AND SOME WEAK MID AND UPPER
LEVEL QG ASCENT AHEAD OF THE TROUGH AXIS. WEDNESDAY NIGHT INTO
THURSDAY...THE UPPER TROUGH MOVES TO THE NORTH AND EAST WITH A
WESTERLY FLOW ALOFT OVER NORTHERN COLORADO. SPATIAL CROSS-SECTIONS
KEEP MOST OF THE MOISTURE IN THE MOUNTAINS WEST OF THE CONTINENTAL
DIVIDE. ALONG AND EAST OF THE DIVIDE...IT LOOKS LIKE A WEAK
MOUNTAIN WAVE SETUP IN WHICH DOWNSLOPE WILL NIX ANY PCPN POTENTIAL
ESPECIALLY ALONG THE FRONT RANGE. INTERACTIVE SOUNDINGS SHOW
MINIMAL CAPE THURSDAY AFTN...SO WILL GO WITH JUST ISOLD RAIN
SHOWERS OVER THE FAR NORTHEAST PLAINS. THURSDAY NIGHT INTO FRIDAY
WITH CLOSED TROUGH WILL BE OVER THE NORTHERN GREAT PLAINS WITH A
WEST TO NORTHWESTERLY FLOW ALOFT OVER COLORADO. MDL SOLUTION
DIFFER AS TO HOW MUCH MOISTURE IF ANY WILL BE OVER THE CWFA... BUT
IF THE CANADIEN OR ECMWF ARE CORRECT THAN MAY NEED TO KEEP SLGT
CHC POPS IN THE GRIDS. FOR NOW WILL KEEP IT CONFINED TO THE HIGH
COUNTRY. THE ANOTHER WEAK TROUGH EMBEDDED IN THE NORTHWESTERLY
FLOW ALOFT MAY BRING A ANOTHER CHANCE OF SHOWERS TO THE REGION
FRIDAY NIGHT INTO SATURDAY...ESPECIALLY ALONG THE NORTHERN BORDER.
NO POPS IN THE FCST YET BUT SOMETHING TO KEEP ANY EYE ON. RIDGING
SUNDAY INTO MONDAY. TEMPERATURES WILL BE A LITTLE LOWER THAN
NORMAL WEDNESDAY THROUGH SATURDAY...THEN AOA NORMAL BY EARLY NEXT
WEEK.

&&

.AVIATION...MAIN CONCERN WILL BE GUSTY WIND THREAT FROM ISOLATED
HIGH BASED SHOWERS OR STORMS TIL AROUND 03Z-04Z. OTHERWISE LOOK
FOR VFR CONDITIONS WITH ANY FOG THREAT STAYING NORTHEAST OF THE
FRONT RANGE AIRPORTS. ON TUESDAY...LOOK FOR ANOTHER RISK OF ISOLATED
HIGH BASED GUSTY SHOWERS/STORMS AFTER 21Z. MAIN CHANGE FOR
TUESDAY WILL BE INCREASING SOUTHEASTERLY FLOW WITH GUSTS AROUND 25
KTS BY AFTERNOON.

&&

.HYDROLOGY...NO CONCERNS AT THIS TIME AS BEST MOISTURE ON TUESDAY
WILL LIKELY SCOUR NORTH OF THE FRONT RANGE BURN AREAS. HIGH PARK
FIRE MAY BE ON THE BORDER BUT EVEN THERE FASTER STORM MOVEMENT
WOULD LIMIT RAINFALL POTENTIAL.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BARJENBRUCH
LONG TERM....COOPER
AVIATION...BARJENBRUCH
Hazardous weather outlook, May 27, 10:01 AM MST, 4 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1101 AM MDT MON MAY 27 2013

COZ030>051-281715-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1101 AM MDT MON MAY 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT
THERE IS A LITTLE HIGHER CHANCE OF THUNDERSTORMS ACROSS THE
FORECAST AREA THIS AFTERNOON AND EVENING. THE BEST CHANCE WILL BE
OVER THE NORTHEAST PLAINS OF COLORADO...ROUGHLY ALONG AND EAST OF
A LINE FROM KIMBALL NEBRASKA TO FORT MORGAN AND DEER TRAIL.
MOISTURE WAS PUSHING WESTWARD FROM SOUTHWEST NEBRASKA AND WILL
CONTINUE TO DO SO INTO THIS AFTERNOON. STRONGER THUNDERSTORMS ARE
EXPECTED TO DEVELOP BY MID TO LATE AFTERNOON ALONG THE INTERFACE
OF THE HIGHER MOISTURE AIR TO THE EAST AND DRY WARMER AIR TO THE
WEST. SUFFICIENT INSTABILITY AND WIND SHEAR IS PRESENT IN THE
ATMOSPHERE TO BRING POTENTIAL OF LARGE HAIL AND DAMAGING WINDS
WITH ANY STORMS THAT DEVELOP.

FARTHER WEST INCLUDING THE FRONT RANGE I-25 URBAN CORRIDOR...
FOOTHILLS...AND MOUNTAINS...LOOK FOR ISOLATED HIGH BASED SHOWERS
AND STORMS. THEY WILL PRODUCE STRONG GUSTY WINDS UP TO 50 MPH BUT
ONLY LIGHT IF ANY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE A BETTER CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS
THE MOUNTAINS TUESDAY NIGHT THROUGH THURSDAY...AS AN UPPER LEVEL
TROUGH OF LOW PRESSURE PASSES ACROSS THE REGION. THERE WILL BE A
CHANCE OF SOME LIGHT SNOW OVER THE HIGHER ELEVATIONS.  IT WILL BE
COOLER ACROSS THE NORTHEAST PLAINS AS WELL WITH A SLIGHT CHANCE
OF SHOWERS OR THUNDERSTORMS EXPECTED. A DRIER PATTERN WILL RETURN
ON FRIDAY AND INTO THE WEEKEND SYSTEM MOVES OFF TO THE EAST AND A
DRIER NORTHWEST TO WESTERLY FLOW ALOFT DEVELOPS OVER COLORADO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

DB COOPER

The radar

The Cheyenne radar (KCYS), 143 km away, was scanning. The volume nearest the first event began at 21:44 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Logan

When
May 27, 2:45 PM MST
Where
Logan County, 1.25 mi WSW of Peetz
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.960, -103.120

Hail, Logan

When
May 27, 2:52 PM MST
Where
Logan County, 9.91 mi W of Peetz
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.970, -103.290

Thunderstorm Wind, Logan

When
May 27, 3:20 PM MST
Where
Logan County, 1.25 mi WSW of Peetz
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.960, -103.120

Hail, Logan

When
May 27, 4:27 PM MST
Where
Logan County, 1.48 mi NNW of Sterling
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.650, -103.210

Hail, Logan

When
May 27, 4:33 PM MST
Where
Logan County, 1.48 mi NNW of Sterling
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.650, -103.210

Hail, Logan

When
May 27, 4:58 PM MST
Where
Logan County, 8.67 mi SE of Ford
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.580, -103.020

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 448088, 448089, 448098, 448090, 448091, 448097.